Trouble with all medicines

My daughter who is 12 now got kicked out of daycare two weeks before turning 4 yrs old and that seems to be where it began. I quit my jobs and stayed home with her and her younger sister. I began a tiny daycare in my home and i noticed she was always needing more supervision. She began Kindergarten and I thought all was well but actually communication from her school was non existent and I had no idea she had actually had troubles until half the year was gone and I switched her to an Edison structured public school in our school system. The communication was great there and horrifying for me to be bombarded all of a sudden with the troubles that I never knew about the first semester. Near the end of the year she tried to stab her K teachers hand with scissors and after that it calmed for awhile. At the beginning of first grade the teacher noticed what troubles needed to be addressed quickly and communicated often and with that teachers help and testing they diagnosed her ADHD. She was short and small so no stimulants were prescribed and we still had ups and downs and sometimes headaches or stomach aches or bad appetite. Second grade more of the same. Third grade bigger issues with lying and stealing and taking things to school cuz she thought they were cool but the school thought they were weapons (bottle rockets, seam ripper, pretty much whatever she could grab on the way out the door).




Daily searches of her and her backpack were necessary and the principal threatened to report her to school security the next time it happened. Family doc said she couldn't do anything else cuz she was too small and needed a psychiatrist to better prescribe Meds. She was also running on 4 hours of sleep each night and would get up at 1 am and get ready for school then come wake us up, melatonin started for that. Then at the end of the year my daughter watched two other girls tie a girl to a tree with a jump rope. So she was in big trouble again not because she did anything but because she didn't get a teacher and she already had a "record". The summer after third grade she got paired up with a psych and counselor. Concerta and Risperdal were the plan and worked for about a year and a half with various increases in doses of course. Risperdal started causing ticks.




Concerta was like the non-stimulants, had to keep increasing the dose until we couldn't increase it any more. Started having small scattered troubles in fifth grade and near the end of fifth grade concerta was at its max and had to be removed. Up until this point the school counselor, vice principal, principal, and teachers never really cared when I would tell them she was severely ADHD and just treated her like a problem child. Daytrana was their worst nightmare and when Daytrana was doing about as much as sticking a bandaid on her they finally saw what I had been telling them for 4 years and they were shocked. I think I might have said to the teacher and counselor " I bet you think your concerns earlier in the year are pretty small and petty now".
My daughter would stand in class, start tossing things around the room or loudly talking while the teacher was teaching, her grades tanked, she self reported not being able to concentrate/focus/think, and bounced off the walls every minute of everyday. They were finally ready to listen about what I had reported to them many times about her being ADHD and her ADHD being really severe.



Too bad it was too late since there was only two weeks left of school. The whole summer after fifth grade we had to keep switching Meds cuz either the Meds did absolutely nothing or she seemed to always get side effects...headaches, stomach aches, one elevated her blood sugar, another dropped her blood pressure to 100/42, and we finally ended up with no other options, there were not any other ADHD Meds to try we had given her every single one on the market!


Both counselor and psych sent her back for testing and the testing came back with a result of bipolar disorder and she is still having problems tolerating Meds...geodon is the current one and each time they have increased the dose she ends up with a fever, headache, stomach ache, and dehydrated....so far they say it's a coincidence and it's her sick not the Meds but it's happened twice so they get one more shot because I will not accept its a coincidence if it happens a third time. My big question and concern is what the heck do we do if she runs out of Meds that she can tolerate? She can't go without Meds and 90% of the Meds are causing problems and everyone is dumbfounded cuz they say they have never seen anyone sensitive to Meds like this before.


Dear mom:


First of all, trust your judgment. If you feel a medication is not good for your child, insist they take her off of it. They work for you these Doctors, remember that. Secondly, do not panic about her medications. That wont help or change anything. There are many different possibilities of medications and combinations of medications than you mentioned, and they all have different make ups. Thirdly, keep skeptical about what the professionals are telling you, your daughters symptoms sound serious, but there is not a " test" for bipolar disorder. Good luck and please keep us updated.

Sincerely
Kristen McClure

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Questions and Stories about Bipolar Disorder.

Check out our online facebook support community for parents of kids with mood disorder. 

Medical information obtained from our website is not intended as a substitute for professional care. If you have or suspect you have a problem, you should consult a healthcare provider.

Search my site with google custom search!

Schedule and appointment below. 

Schedule online now

Please subscribe to my newsletter for interesting information in your inbox related to mental health issues.

Enter Your E-mail Address
Enter Your First Name (optional)
Then

Don't worry — your e-mail address is totally secure.
I promise to use it only to send you Kristen Mcclure Newsletter .

Search this site for whatever you are looking for!